A 68-Year-Old Woman With Severe Myalgia

March 31, 2010

A 68-year-old woman complains of diffuse, severe myalgia. She reports stiffness, heaviness, and cramping, which are most marked in her thighs and calves. The heaviness and discomfort result in a sensation of weakness as well.

A 68-year-old woman complains of diffuse, severe myalgia. She reports stiffness, heaviness, and cramping, which are most marked in her thighs and calves. The heaviness and discomfort result in a sensation of weakness as well. She rates the pain as 8 on a scale of 1 to 10; it is severe enough to prevent her from doing activities of daily living at least some of the time.

HISTORY

The patient has chronic hypertension, currently managed with an angiotensin-converting enzyme inhibitor and a diuretic taken on alternate days. She has had atrial fibrillation for about 2 years, which is very well controlled with amiodarone. About 6 months earlier, her low-density lipoprotein (LDL) cholesterol level was found to be 270 mg/dL; atorvastatin, 40 mg/d, was started. There is a strong family history of vascular disease, including stroke.

PHYSICAL EXAMINATION

This small, slight (50 kg, 1.58 m) woman is in no acute distress. Heart rate is 78 beats per minute and irregular; respiration rate, 14 breaths per minute; and blood pressure, 110/74 mm Hg. She has no tendinous or palpebral xanthomas, and no carotid bruits are audible. Chest is clear; atrial fibrillation is evident. The liver and spleen are not enlarged. Results of a neurological examination are normal; reflexes are symmetrical and strong. No swelling, tenderness, or warmth is noted in any muscle group.

LABORATORY RESULTS

Hemoglobin level and results of a serum chemistry panel are normal. Creatine kinase (CK) level is 19 U/L (normal, 30 to 135 U/L). A fasting lipid panel reveals a total cholesterol level of 168 mg/dL, a high-density lipoprotein cholesterol level of 49 mg/dL, and an LDL cholesterol level of 83 mg/dL. Triglyceride levels are normal.

Which of the following statements about this patient is the most accurate?

A.An attempt should be made to lower the atorvastatin dosage while maintaining reasonable control of the LDL cholesterol level.
B.Because her CK levels are not elevated, no changes in medication or dosage are required.
C.High-dose corticosteroid therapy should be started.
D.She is at low risk for statin-related myopathy.
E.She has severe statin-induced myopathy; consequently, she is ineligible for therapy with any agent in this class.

 

Answers on Next Page

CORRECT ANSWER: A

This patient presented with diffuse muscle pains several months after initiation of aggressive statin therapy for hypercholesterolemia. The most likely diagnosis here, based on the clinical findings, is statin-related myopathy, which occurs in about 1.5% to 5% of persons who receive these agents.1,2

 

Her modest CK level rules out rhabdomyolysis and also excludes inflammatory myositis. Thus, choice C-a regimen of high-dose corticosteroids (which might be an appropriate therapy for inflammatory myositis)- is incorrect.

 

Nonetheless, the myalgia is severe enough for her to seek medical care, and the symptoms are significantly affecting her quality of life. Thus, leaving her medication and dosage unchanged (choice B) is not appropriate.

THE TAKE-HOME MESSAGE:

In patients with statin-related myopathy and relatively normal creatine kinase (CK) levels, consider lowering the dosage while monitoring for effects on CK and cholesterol levels.

 

Risk factors for statin-related myopathy. Several pharmacokinetic and pharmacogenomic factors increase the risk of statin-related myopathy. For example, concomitant use of certain agents that inhibit the cytochrome P-450 system, such as macrolides and amiodarone, results in higher serum levels of statins and thus increased risk for myopathy.1

 

In addition to her use of an agent that inhibits the P-450 system, this patient has several demographic and epidemiological risk factors associated with statin myopathy: advanced age, female sex, and low body mass index (hers is 20.2). Thus, choice D is not correct; in fact, she is at high risk for statin-related myopathy.

 

Also, the temporal relationship between the initiation of the drug and the development of symptoms points to her statin therapy as the cause. The interval varies from as little as 1 month to as long as 12 months after initiating the statin. Most often, an interval of 2 to 4 months is seen.1,2

 

Management. This woman has a strong family history of vascular disease, and her pretreatment cholesterol levels are not trivial. A variety of strategies can be used in settings such as this, in which lipid-lowering therapy needs to be continued but there is latitude for titrating the statin dosage and then monitoring the effects on LDL cholesterol levels.

 

The simplest-and best-strategy is to decrease the statin dosage and monitor symptoms and CK and LDL cholesterol levels (choice A). An alternative is to change the statin; pharmacological and clinical data indicate that certain statins (eg, fluvastatin and rosuvastatin) have a lower myopathy risk and incidence than others (eg, lovastatin, simvastatin, and atorvastatin).3,4 Another maneuver with some clinical validation is nondaily dosing (eg, alternate-day, once-weekly, or twiceweekly dosing)-in addition to or in lieu of dosage lowering.3,4 All of these options have achieved satisfactory control of statin-related myopathy and any biochemical abnormalities, along with acceptable reductions in LDL cholesterol levels. Given all these validated options, choice E is not correct; abandonment of statin therapy in this patient would be premature at this time.

 

Outcome of this case. Atorvastatin was temporarily stopped for 4 weeks, with marked amelioration of myalgia. Atorvastatin was then restarted at a dosage of 20 mg/d. After 12 weeks, the patient reported mild myalgia (2 or 3 on a scale of 1 to 10, compared with 8 at the 40 mg/d dosage). Her CK levels remained normal, and her LDL cholesterol level was 90 mg/dL.

References:

REFERENCES:

1.

Joy TR, Hegele RA. Narrative review: statin-related myopathy.

Ann Intern Med

. 2009;150:858-868.

2.

Law M, Rudnicka AR. Statin safety: a systematic review.

Am J Cardiol

. 2006;97:52C-60C.

3.

Backes JM, Moriarty PM, Ruisinger JF, Gibson CA. Effects of once weekly rosuvastatin among patients with a prior statin intolerance.

Am J Cardiol

. 2007;100:554-555.

4.

Mackie BD, Satija S, Nell C, et al. Monday, Wednesday, and Friday dosing of rosuvastatin in patients previously intolerant to statin therapy.

Am J Cardiol

. 2007;99:291.